I’m on my way home and I decide to stop at the pharmacy to pick up my Tamoxifen refill. The pharmacist confirms my name and hands me the bag containing the medication. I look inside, as I always do, to make sure it is in fact the right drug. Immediately I notice it isn’t. Instead of my usual clear little amber pill bottle, I see a big blue plastic bottle.
“This is not the drug I take,” I whisper to the pharmacist.
“Yes it is,” she says. “It’s just a different manufacture. The container and the pills might look different, but …”
I start to feel uncomfortable. “You mean the pills don’t even have the usual 782 code on them?,” I ask.
“That’s right. These look different but it is the same medication,” she says.
I am having a hard time accepting this. I insist, “are you sure about this? Look, the label says ‘Tamoxifen Citrate’. I’ve never seen ‘Citrate’ on the bottle before. I mean, these pills even look bigger.”
She reconfirms. The drug is the same. Tamoxifen.
I pay and leave the pharmacy with what I still believed is the wrong medication.
I arrive home and immediately take the new bottle out of the bag to compare the pills to the old ones I have. The label from the old bottle says Tamoxifen, 20 mg. The new one says the same, except for that foreign word, “Citrate”. But the name difference doesn’t bother me that much. I understand that the active ingredients of both pills are the same. The thing that bothers me is that big blue bottle. I examine it, trying to familiarize myself with it. But I can’t. I don’t like it. I put it down.
This is not the drug I take. I refuse to use this bottle. It looks too different from all the other non-cancer drugs I’ve ever taken and gotten used to. I want what I am familiar with. I don’t need more change forced on me.
I pour the new pills into the old bottle and throw the blue container away.
I’d be worried too! Could you call your oncologist just to double check?
I called my cancer hospital and they said it is the same drug. However, I am noticing some different reactions from people. Apparently, some are experiencing more ( or fewer) side effects when switching manufactures. That is the part that worries me! Ugh. Is there ever an end to this mess?
That sounds a little weird then! I would keep track of it and keep in touch with your doctor about it.
Have you called your oncologist to check on this?
The nurse said it is the same drug. But I am worried about experiencing new side effects because of the different manufacture (they tend to use different inactive ingredients). Apparently this happens with other patients. I want to go to another pharmacy and ask if they get the drug through Teva which is my old manufacture. The new one is by Mylan. But I am not sure how I will react. Sigh.
The pharmacy did the same to me, I refused the drug called my doctor, told her I wanted a new prescription , and to be prescribed as the manufacture that I have taken for the last 3 years which is Teva, the doctor called my pharmacy and had the prescription updated and prescribed as Te my pharmacy and had the prescription updated and prescribed as in Teva manufacturer only
I’ve used Teva for over 4 years now. From what I’ve been reading, all generic form of this drug contain the same active ingredients, so technically, it is the same drug. What may differ are the fillers/inactive ingredients which patients may react differently to (meaning, they might experience different side effects). I am glad you requested your old manufacture back and that they were able to do it for you. I will try doing the same. Thank you for commenting on this post! Stay well.
Oy. I’m so glad you called your oncologist. What a scary experience, Rebecca. Yes, the blue bottle looks more intimidating than the more “normal” amber ones.
Beth, there are quite a few manufactures that produce this drug. I learned some things I didn’t know before. Apparently all active ingredients are the same but it still worries me to try something that could possibly give me new side effects. I am considering giving this one a try for a month and see how it turns out (but didn’t keep that blue bottle).
Have you seen this blog post by AnneMarie Ciccarella on this issue?
Cathy, no I have not. I am so behind on catching up. I will def. read it. Thanks for sharing.
Los nombres genéricos cambian de nomenclatura por las casas comerciales es posible que haya pasado.
Pero para estar seguros es mejor llevarle el medicamento al médico facultativo para evitar errores
Poly, llame a mi farmacia y ellos me daran las pastillas originales el lunes. No creo querer tratar algo nuevo. Saludos a todos por alla!
“I have a hard time accepting this.” Sadly, this happens to many, often. Big Pharma does not realize (nor do they care about) how people come to associate with chemicals they are dependent upon. In the end, we have to trust ourselves to sustain our Rx confidence.
Eric, I am afraid you’re right. In actuality, we really don’t have much control over these things (or much of a choice). But like you said, all we can do is trust the situation.
Thank you for stopping by and commenting on this post.
I am sorry for this added stress. I have experienced this, too, and I have also heard that the drugs made by different companies are the same, main ingredient-wise, but may or may not contain different fillers. It was smart to call in and double check. Peace of mind matters. It’ll be interesting to see if you feel any differently on the new version. Hope not. Well, unless you feel better! Thanks for addressing a topic many of us deal with. Our routines matter.
Nancy, I decided to get my old brand back. Pharmacy said I can get it on Monday. I don’t want something new even if my doctors say both brands contain the same active ingredients (I won’t tell them I’m doing this though). Yes, there’s a slight chance I might experience less side effects but that’s OK. I’ve been taking this Teva brand for over 4 years so it feels weird to switch all of a sudden. Like you said, our routines matter. (It’s either that or I am going crazy.)
Hmmm, my bottles change all the time. Come to think of it, I’ve got 2 generics (I’m allergic to everything) and one bottle is like your blue one–except white, the other is regular amber. My Lyme patient takes a huge amount of scripts, the bottles are always wacky!
I got my brand back yesterday. I probably sound like a spoiled brat but I could not deal with the change. Glad your side effects never really changed by switching brands. That was my only fear, especially after reading AnneMarie’s post (http://www.chemobrainfog.com/2016/02/come-and-get-me.html).
This happened with my Aromasin. The pharmacy tried to assure me it was the same. This is not a time in my life when I want things changing on me…..but I took it anyway
Hi Meredith. I hope you’re tolerating the medication well. Changes in cancerland are never welcomed unless it’s related to good news. Like Nancy mentioned above, our routine matters. Stay well.
Glad you were able to switch to your preferred variety. I definitely had different side effects between the two brands, which I wrote about last year.
I ended up preferring the Mylan, however I hate the blue bottle, and always pour it into one of my older bottles. There is just Something so repulsive about that blue bottle.
Regards from across the blogosphere.
Oh my goodness! Thank you for sharing your article — looking forward to reading about your experience. That blue bottle annoyed me more than the actual pill. It’s the need to find some level of normalcy, I guess. Glad you found a brand that works better for you, although I would prefer neither of us had to take it. xo
Pingback: Tamoxifen Detective: How I got my Teva back | The small c